Illinois, 2020

Tornadoes in Illinois, March 28, 2020

March 28, 2020 · NWS ILX · 3 events in 3 counties and zones

The airmass across central Illinois became highly unstable and sheared during the afternoon of March 28th as a warm front lifted toward southern Wisconsin. Due to a strong mid-level cap, thunderstorms failed to initiate until a dryline approached from the west by late afternoon into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

The airmass across central Illinois became highly unstable and sheared during the afternoon of March 28th as a warm front lifted toward southern Wisconsin. Due to a strong mid-level cap, thunderstorms failed to initiate until a dryline approached from the west by late afternoon into the evening. The storms formed into a broken line as they pushed through the Illinois River Valley, spawning three tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 28, 3:02 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 28, 3:02 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
402 PM CDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 323 PM CDT Sat Mar 28 2020

Showers and thunderstorms will affect central and southeast IL
through this evening. There is a risk of severe storms, including a
potential for damaging winds, large hail, and strong tornadoes,
through this evening. Locally heavy rains will also be possible with
thunderstorms and could produce over 1 inch of rainfall in some
areas. Brisk southerly winds this evening will switch to strong
westerly winds overnight and continue through Sunday. Generally dry
and seasonably cool weather will return to the area through Monday.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 323 PM CDT Sat Mar 28 2020

The warm front that was stalled out near I-74 has surged rapidly
northward the past few hours with a north-south oriented cold
front draped southward from Des Moines area approaching from the
west. Significantly strong shear and instability in the warm
sector over central and southeast IL, along with lift and
convergence associated with the cold front should produce
supercell thunderstorms, generally organizing into an eastward
moving line across central IL this evening. Meanwhile, isolated
severe storms have formed in the warm sector and remain a threat
this afternoon. A tornado watch is in effect for the entire
central/southeast IL forecast area until 9-10 p.m. (10 p.m. I-70
southward). After the cold front moves through, roughly 7 p.m. in
western IL, midnight at the IN state line, strong westerly winds
will begin to surge into the area, with 25-30 mph winds and gusts
to 45 mph expected late tonight through Sunday afternoon. A wind
advisory has been issued for areas I-70 northward, while to the
south brisk westerly winds should be just a bit less. Temperatures
will fall back closer to normal, with highs ranging from 52 in
Galesburg to 63 in Lawrenceville Sunday.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 323 PM CDT Sat Mar 28 2020

Gradients associated with the outgoing low pressure system will
weaken Sunday night as high pressure moves into the region, causing
winds to fall off rapidly overnight. This high pressure looks to
bring dry weather through Monday and suppress a southern stream
system to the south for Tuesday, for precipitation chances with this
system mainly over the southern half of Illinois. By Tuesday night
into early Wednesday, the high pressure ridge should rebuild behind
the Tuesday system for a return to dry conditions for a period
early Wednesday, although a northern stream system looks to
rapidly approach late in the day for some low chance PoPs. High
pressure over the gulf coast states on Wednesday will block
moisture into IL so any precipitation amounts should be quite
light if they happen. Seasonably cool air will remain over the
area, with highs in the upper 50s to around 60 Monday followed by
upper 40s to mid 50s Tuesday and Wednesday, and lows in the mid
30s to low 40s through midweek.

Late in  the week into next weekend, models are in agreement with a
large upper level low relatively stationary over the Great Lakes
Region, and this could bring a pattern of cool weather and
occasional chances for light precipitation. Highs look to be
generally upper 40s to low 50s and lows in the 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 106 PM CDT Sat Mar 28 2020

Scattered showers and thunderstorms are active across the central
IL terminals at 18Z, producing a variety of flight conditions.
Although a lull in significant storm activity could take place for
a few hours this afternoon, additional thunderstorms, likely
strong and severe, should develop by around 20Z in western IL,
becoming more organized and sweeping eastward through the
terminals through this evening. There is a good chance a line of
strong storms should sweep through the terminals by around 00Z,
and have included a tempo group for thunderstorms with this
activity, although more uncertainty exists with potential for a
second line later in the evening. Outside thunderstorms,
predominant conditions should become VFR by around 20-22Z. A
return to MVFR cigs expected around 09Z. Winds generally variable
and disorganized initially due to recent thunderstorm activity
and a warm front roughly just south of I-74, but should become
S15-20g25-30 kts by this afternoon, shifting to WSW 20-25G35 kts
overnight.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to 7 PM CDT Sunday for ILZ027>031-
036>038-040>057-061>063-066.

&&

SYNOPSIS...37
SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Mar 28, 3:07 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
407 PM CDT Sat Mar 28 2020

ILZ027>031-037-038-042>046-048-051>055-061-291200-
Champaign-Christian-De Witt-Douglas-Knox-Logan-Macon-Marshall-
McLean-Menard-Moultrie-Peoria-Piatt-Sangamon-Shelby-Stark-
Tazewell-Vermilion-Woodford-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ036-040-041-047-049-050-291200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Illinois River will continue to rise this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

The Illinois River is expected to continue to rise into major
flood near Havana and Beardstown by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ056-057-062-063-066-291200-
Clark-Coles-Cumberland-Edgar-Effingham-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 7 PM CDT SUNDAY...

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Minor flooding is ongoing along the Wabash River near Hutsonville.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 35 to 50 mph range are expected.

Minor flooding will continue this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening.

ILZ067-068-071>073-291200-
Clay-Crawford-Jasper-Lawrence-Richland-
407 PM CDT Sat Mar 28 2020

...SEVERE WEATHER EXPECTED THIS AFTERNOON AND EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

A significant severe weather outbreak is possible this afternoon
and evening. Tornado watches are in effect through mid-evening.
Damaging winds, very large hail, and strong tornadoes are all
possible.

Minor flooding is occurring along the Little Wabash River near
Clay City.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong west winds are expected through the day Sunday. Gusts into
the 30 to 40 mph range are expected.

Flooding along the Little Wabash River is expected to receed by
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this evening, most likely between
5pm and midnight.

Barker

In the hours before

Local storm report, Mar 28, 10:53 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             BLUE MOUND              39.70N 89.12W
03/28/2020  E1.75 INCH       MACON              IL   PUBLIC

            RELAYED BY EMA

&&

SBAKER
Local storm report, Mar 28, 11:05 AM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1205 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     HAIL             1 E HARRISTOWN          39.84N 89.05W
03/28/2020  M0.50 INCH       MACON              IL   AMATEUR RADIO

            US-51 AT I-72 OVERPASS

&&

GEELHART
Local storm report, Mar 28, 11:15 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1215 PM CDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 AM     HAIL             5 NW KINCAID            39.64N 89.49W
03/28/2020  E1.00 INCH       CHRISTIAN          IL   AMATEUR RADIO

            WEST SIDE OF SANGCHRIS LAKE STATE PARK

&&

GEELHART

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Knox

When
March 28, 4:39 PM CST to 4:40 PM CST
Where
Knox County, 1.54 mi SW of Oneida to 1.42 mi SW of Oneida
Rating
EFU
Path length
0.12 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.062, -90.238

A tornado briefly touched down in an open field 1 mile southwest of Oneida at 5:39 PM CDT. No damage was observed before the tornado quickly dissipated one minute later.

Tornado, Fulton

When
March 28, 7:01 PM CST to 7:04 PM CST
Where
Fulton County, 0.96 mi S of Ipava to 1.61 mi ENE of Ipava
Rating
EF1
Path length
2.06 mi
Path width
100 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.336, -90.319

A tornado touched down 1.1 miles south-southeast of Ipava at 8:01 PM CDT. The tornado damaged a barn, the roofs of two houses, a front porch, a gazebo, and numerous trees and outbuildings as it tracked northeastward across US-136 before dissipating 1.8 miles east of Ipava at 8:04 PM CDT.

Tornado, Peoria

When
March 28, 7:58 PM CST to 8:03 PM CST
Where
Peoria County, 0.57 mi NNW of Bartonville to 0.57 mi SSW of West Peoria
Rating
EF1
Path length
3.27 mi
Path width
50 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
40.657, -89.675

A tornado touched down 0.3 miles east of the Peoria Airport at 8:58 PM CDT. The tornado tracked northeastward, doing minor damage to house roofs, fences and siding in a subdivision. Business roofs were then damaged at Madison Park Shopping Center and numerous trees at Madison Park Golf Course. Several roofs were damaged in a nearby subdivision before the tornado dissipated near the eastern portion of St. Mary's Cemetery at 9:03 PM CDT.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879409, 879410, 879411.